Illinois, 2008

Hail in Illinois, June 22, 2008

June 22, 2008 · NWS LSX · 4 events in 3 counties and zones

A strong upper level system moved through the region helping to trigger showers and thunderstorms. Numerous reports of large hail were received throughout this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong upper level system moved through the region helping to trigger showers and thunderstorms. Numerous reports of large hail were received throughout this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 22, 3:14 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 22, 3:14 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT SUN JUN 22 2008

.DISCUSSION...
/414 PM CDT SUN JUN 22 2008/

SEVERAL CHANCES FOR TSRA OVER THE NEXT FEW DAYS...WITH ANOTHER LO
PRES TROF SWINGING THRU THE FA THIS EVENING. THIS WILL ACT AS A
FOCUS FOR NEW TSRA DEVELOPMENT...AS WE HAVE SEEN OVER THE PAST HOUR
OR TWO...AND IS ALSO TAKING ADVANTAGE OF GOOD UPPER LEVEL JET
DYNAMICS DESPITE RATHER MARGINAL MOISTURE AT THE LO LEVELS. THIS
WILL CONTINUE TO SAG SEWD INTO THE NRN/NERN FA THIS EVENING BEFORE
DISSIPATING. FURTHER S...OLD BOUNDARY OVER I-70 FROM MORNING
TSRA/SHRA HAS DEVELOPED A LONE CELL OVER FRANKLIN COUNTY AND THIS
SHOULD ALSO SPAWN A FEW MORE TSRA HEADING INTO THE EVENING AS SOME
OF THE UPPER LEVEL DYNAMICS WORK THEIR WAY FURTHER S AND INTERACT
WITH SOME OF THE BETTER MOISTURE. THIS ACTIVITY SHOULD ALSO
DISSIPATE BY MIDNIGHT.

A RARE DRY DAY CWA-WIDE ON MONDAY WITH SFC HI PRES IN CONTROL...NO
UPPER LEVEL DISTURBANCES TO DEAL WITH FOR A CHANGE...AND DRY AIR ALL
AROUND.

THIS WILL BE SHORT-LIVED THOUGH...AS MOISTURE EXPECTED TO ALREADY
CREEP BACK INTO THE AREA...AT LEAST ALOFT...BY LATE MONDAY NIGHT
WITH SUFFICIENT LEVELS EXPECTED BY TUESDAY TO INTERACT WITH ANOTHER
UPPER LEVEL DISTURBANCE AS IT CROSSES THRU TO RESULT IN SCT ELEVATED
TSRA. SOME MODEL DISCREPANCIES ON TIMING WITH THIS FEATURE...BUT
CONSENSUS WAS TO FAVOR THE FASTER SOLUTIONS BRINGING IT THRU MUCH OF
THE FA...BUT WITH A BIT MORE EMPHASIS ON THE WRN/CNTRL FA DURING THE
DAY...AND THEN AS THINGS CARRY INTO THE NIGHT...THE FOCUS WILL BE
MORE ON THE ERN FA.

FOR THE EXTENDED PERIOD (WEDNESDAY NIGHT - SUNDAY)...MODELS REMAIN
IN DECENT AGREEMENT ON OUR LENGTHY PERIOD OF NWLY MID LEVEL FLOW
CONTINUING...WHICH IS NOT THAT UNUSUAL THIS TIME OF YEAR. MODELS ARE
ALSO IN GOOD AGREEMENT ON A SERIES OF SHORTWAVES OR DISTURBANCES
TRICKLING SEWD IN THIS FLOW THRU THE AREA THRU FRIDAY. AT THE SFC...
S TO SW FLOW WILL CONTINUE...SO TYPICAL FOR SUMMERTIME...WITH A
CDFNT APPROACHING THE NRN FA ON SATURDAY AND INTO SUNDAY...BUT A LOT
OF UNCERTAINTY EXISTS ON HOW FAR S THIS FRONT WILL PENETRATE BEYOND
SATURDAY. TRADITIONAL CLIMATOLOGY FOR THIS TIME OF YEAR SHOWS FRONTS
GO TO DIE ALONG THE MO/IA BORDER AND RARELY PENETRATE THRU THE FA...
AND WHILE THE MEDIUM RANGE MODELS DO DISAGREE ON THIS POINT WITH
SOME PUSHING IT DEEPER INTO MO AND SRN IL...GIVEN HOW FAR OUT WE ARE
TALKING...PREFER TO LEAN ON LEAVING IT A BIT FARTHER N THAN WHERE
SOME OF THE MORE AGGRESSIVE MODELS ARE TAKING IT. TEMPS EXPECTED TO
BE...AS A RESULT...AOA NORMAL FOR LATE JUNE.

TES

&&

.AVIATION...
/1219 PM CDT SUN JUN 22 2008/

FOR THE 18Z TAFS...MID AND HIGH CLOUDS ASSOCIATED WITH SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST OVER THE TAF SITES
FOR THE FIRST 6 TO 8 HOURS OF THE FORECAST PERIOD. COULD STILL SEE
ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP AS A SHORTWAVE SLIDES
THROUGH REGION...SO KEPT TEMPO GROUPS AT KCOU...KSTL AND KSUS FROM
ABOUT 21Z TO 02Z. FEEL THAT MOST OF ACTIVITY TO REMAIN SOUTH OF
KUIN...SO JUST HAVE VCTS THROUGH 01Z. BEYOND THAT...WILL SEE CLEAR
SKIES AND LIGHT AND VARIABLE WINDS...WITH SOME DIURNAL CU
DEVELOPING BY MID MORNING ON MONDAY.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 3:25 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT SUN JUN 22 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
425 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS EVENING. A FEW
STORMS MAY BE SEVERE...WITH HAIL TO HALF DOLLAR SIZE AND DAMAGING
WINDS TO 65 MPH. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...
PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM LATE
MONDAY NIGHT THROUGH SATURDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jun 22, 2:50 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BERGER                  38.67N  91.34W
06/22/2008  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            GUSTY WINDS ACCOMPANYING HAIL.

&&

EVENT NUMBER 00506

SIPPRELL
Local storm report, Jun 22, 3:14 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             3 WSW NEW HAVEN         38.59N  91.27W
06/22/2008  E0.75 INCH       FRANKLIN           MO   PUBLIC

            HALF INCH OF ACCUMULATION ON GROUND AT ORCHARD FARM.

&&

EVENT NUMBER 00507

SIPPRELL
Local storm report, Jun 22, 3:17 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     3 WSW NEW HAVEN         38.59N  91.27W
06/22/2008  E60 MPH          FRANKLIN           MO   PUBLIC

            HEAVY WINDS ACCOMPANYING HAIL AT ORCHARD FARM.

&&

EVENT NUMBER 00508

SIPPRELL
Local storm report, Jun 22, 3:26 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 S NEW HAVEN           38.55N  91.22W
06/22/2008  E0.75 INCH       FRANKLIN           MO   PUBLIC

            SPORATIC HAIL FALLING AT KLOPPE DAIRY FARM.

&&

EVENT NUMBER 00509

SIPPRELL
Local storm report, Jun 22, 3:29 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             NEW HAVEN               38.61N  91.22W
06/22/2008  E0.88 INCH       FRANKLIN           MO   AMATEUR RADIO

            HAIL COVERED THE GROUND TO A DEPTH OF ONE AND A HALF
            INCHES.

&&

EVENT NUMBER 00510

BYRD

The radar

The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Brown

When
June 22, 3:33 PM CST to 3:40 PM CST
Where
Brown County, Ripley to Cooperstown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.020, -90.630

Hail, Pike

When
June 22, 4:17 PM CST
Where
Pike County, Griggsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -90.730

Hail, Greene

When
June 22, 5:00 PM CST
Where
Greene County, Patterson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.480, -90.480

Hail, Greene

When
June 22, 5:12 PM CST
Where
Greene County, White Hall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.430, -90.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119269, 119272, 119311, 119313.